[Show abstract][Hide abstract] ABSTRACT: Engraftment syndrome (ES) encompasses a constellation of symptoms that occur during neutrophil recovery after both autologous and allogeneic hematopoietic stem cell transplantation (HCT). Although it is well characterized after conventional myeloablative procedures, limited data exist on this complication after nonmyeloablative allogeneic HCT. The clinical manifestations, incidence, and risk factors associated with ES were investigated in a consecutive series of patients undergoing cyclophosphamide/fludarabine-based nonmyeloablative allogeneic HCT from a related HLA-compatible donor. Fifteen (10%) of 149 patients (median age, 53 years; range, 27-66 years) developed ES; the onset of symptoms occurred at a median of 10 days (range, 3-14 days), and they consisted of fever (100%), cough (53%), diffuse pulmonary infiltrates (100%), rash (13%), and room air hypoxia (87%). ES was more likely to develop in patients who received empiric amphotericin formulations after transplant conditioning (Fisher exact test; P=.007). In a multivariate analysis, older patient age, female sex, and treatment with amphotericin were predictors for the development of ES. Intravenous methylprednisolone led to the rapid resolution of ES; however, transplant-related mortality was significantly higher (cumulative incidence, 49% versus 16%; P=.0005), and median survival was significantly shorter (168 versus 418 days; P=.005) in patients with ES compared with non-ES patients. In conclusion, ES occurs commonly after cyclophosphamide/fludarabine-based nonmyeloablative transplantation and responds rapidly to corticosteroid treatment, but it is associated with a higher risk of nonrelapse mortality and with shorter overall survival.
Biology of Blood and Marrow Transplantation 08/2005; 11(7):542-50. DOI:10.1016/j.bbmt.2005.04.009 · 3.40 Impact Factor